Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 80, NWS Great Falls, MT

July 18, 2008Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 18, 2008, 3:11 AM MDT for Hill County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2008, 3:11 AM MDT (09:11 UTC)
Expired
Jul 18, 2008, 3:45 AM MDT
In force
34 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Hill County, MT

The radar

The Great Falls radar (KTFX), 176 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2885 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 180911
SVRTFX
MTC041-180945-
/O.NEW.KTFX.SV.W.0080.080718T0911Z-080718T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
311 AM MDT FRI JUL 18 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 345 AM MDT.

* AT 307 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES NORTH OF INVERNESS...MOVING NORTHEAST
  AT 19 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTHWESTERN HILL COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

LAT...LON 4894 11016 4879 11064 4888 11076 4891 11075
      4892 11074 4900 11074 4900 11054 4901 11053
      4901 11025
TIME...MOT...LOC 0911Z 230DEG 16KT 4891 11062

$$

A COHEN
1 follow-up statement
000 
WWUS55 KTFX 180932
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 AM MDT FRI JUL 18 2008

MTC041-180945-
/O.CON.KTFX.SV.W.0080.000000T0000Z-080718T0945Z/
HILL MT-
332 AM MDT FRI JUL 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM MDT
FOR NORTHWESTERN HILL COUNTY...

AT 330 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTHWESTERN HILL COUNTY...OR 34 MILES NORTHEAST OF
CHESTER...MOVING NORTHEAST AT 16 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 4894 11016 4892 11020 4892 11023 4882 11054
      4882 11057 4885 11060 4895 11063 4901 11053
      4901 11025
TIME...MOT...LOC 0932Z 242DEG 14KT 4892 11051

$$

A COHEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:05 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 17, 11:05 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1105 PM MDT THU JUL 17 2008

...UPDATE TO AVIATION...

.UPDATE...ISOLATED SHOWERS AND THUNDERSTORMS ARE CONTINUING ACROSS
PORTIONS OF MY CWA THIS EVENING AS WEAK VORTICITY ADVECTS ACROSS A
SLIGHTLY UNSTABLE AIRMASS. GOING FORECAST IS IN PRETTY GOOD SHAPE...
BUT A FEW STORMS ARE POPPING UP ALONG THE HI-LINE AND MODELS
INDICATE CONVECTION SHOULD CONTINUE IN THIS AREA OVERNIGHT. WILL
UPDATE TO ADD MENTION OF ISOLATED POPS THROUGH MUCH OF THE NIGHT
IN THE AFFECTED AREAS. TEMPERATURES AND OTHER PARAMETERS APPEAR TO
BE ON-TRACK SO THIS WILL BE THE ONLY CHANGE. MPJ

&&

.AVIATION...
UPDATED 0505Z.
VFR CONDITIONS WILL GENERALLY CONTINUE ACROSS NORTH CENTRAL...
CENTRAL...AND SOUTHWEST MONTANA THROUGH AT LEAST 06Z SATURDAY. A
WESTERLY FLOW ALOFT WITH EMBEDDED DISTURBANCES WILL KEEP SCATTERED
MID LEVEL CLOUDS AND ISOLATED SHOWERS ACROSS THE EASTERN PORTION OF
THE AREA (INCLUDING KHVR AND KLWT TERMINALS) OVERNIGHT. A SURFACE
TROUGH WILL MOVE ACROSS WESTERN AND CENTRAL MONTANA LATE TONIGHT
INTO FRIDAY AFTERNOON...SHIFTING WINDS MORE WESTERLY BEHIND IT. AN
UPPER LEVEL SHORTWAVE TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST ON
FRIDAY AS WELL...CAUSING THE FLOW ALOFT TO BECOME MORE
MOIST...SOUTHWESTERLY...AND UNSTABLE. THE GREATEST THREAT FOR
THUNDERSTORM DEVELOPMENT FRIDAY AFTERNOON AND EVENING WILL BE ALONG
AND SOUTH/EAST OF A KHVR-KHLN-KSMN LINE. SOME OF THESE STORMS MAY
PRODUCE STRONG GUSTY WINDS AND HAIL...WITH LOCALIZED VFR CONDITIONS
AND BRIEF HEAVY RAINFALL.  COULSTON

&&

.PREV DISCUSSION...
/ISSUED 545 PM MDT THU JUL 17 2008/

TODAY THROUGH SATURDAY EVENING...FAIRLY QUIET AFTERNOON SO FAR
ACROSS SW AND CENTRAL MT AS TRANSIENT SHORTWAVE RIDGE PASSES
OVERHEAD WHILE UPPER TROF IN CENTRAL/WESTERN BC DIGS SEWD. LATEST
VIS IMAGERY SHOWS AIRMASS BEGINNING TO DESTABILIZE ALONG & SOUTH
OF A LEWISTOWN-TO-HELENA LINE...BUT NO PRECIP SHOWING UP ON RADAR
AS OF 2PM AND WATER VAPOR IMAGERY INDICATES ONLY MINIMAL MOISTURE
OVER MT/ID SO STILL EXPECTING ONLY ISOLATED THUNDERSTORMS MOSTLY
IN THE SW CORNER OF THE STATE. CANADIAN TROF WILL BE THE MAIN
FORECAST ELEMENT TOMORROW. GOOD AGREEMENT AMONG THE MODELS AS TO
TROFS PROGRESSION AND AMOUNT OF ACCOMPANYING MOISTURE...RESULTING
IN WIDER THUNDERSTORM COVERAGE. INCREASED SOUTHWESTERLY FLOW WILL
BRING IN SOME LOW LEVEL SHEAR...PARTICULARLY IN EASTERN COUNTIES
OF THE FORECAST AREA...THAT MAY BE SUFFICIENT FOR A FEW CELLS TO
REACH SEVERE CRITERIA...MOSTLY FOR HAIL AND GUSTY WINDS. TROF AND
MOISTURE LIFTS OUT TO THE NORTHEAST OVERNIGHT ON FRI WITH ANOTHER
SHORTWAVE RIDGE ARRIVING SAT AFTN...BRINGING MOSTLY CLEAR SKIES.
TEMPS HOLDING CLOSE TO NORMAL THROUGH THIS PERIOD WITH MODELS
SHOWING LITTLE WARMER OR COOLER TEMP ADVECTION. WARANAUSKAS

SATURDAY NIGHT THROUGH TUESDAY NIGHT...EXPECT AN UPPER LEVEL RIDGE
OF HIGH PRESSURE TO BUILD OVER CENTRAL MONTANA EARLY IN THE
PERIOD...ALLOWING FOR A RETURN OF VERY WARM TEMPERATURES OVER THE
REGION. ADDITIONALLY...MOSTLY DRY CONDITIONS ARE EXPECTED OVER THE
ENTIRE AREA THROUGH MONDAY. THEN ON MONDAY NIGHT THROUGH
TUESDAY...AN UPPER LEVEL DISTURBANCE WILL MOVE EASTWARD ACROSS THE
NORTHERN TIER OF THE CWA...PRODUCING A FEW ISOLATED THUNDERSTORMS
OVER THE REGION. ANY THUNDERSTORM ACTIVITY WILL BE SHORT LIVED AND
ISOLATED. TEMPERATURES WILL CONTINUE TO AVERAGE ABOVE NORMAL ON
TUESDAY AS WELL. BRUSDA

WEDNESDAY AND THURSDAY. THE REGION WILL BE UNDER A RATHER UNSTABLE
WEST TO SOUTHWEST FLOW ALOFT AS A RESULT OF AN UPPER LEVEL RIDGE
OVER THE UPPER MIDWEST AND A LONG WAVE TROUGH OVER THE EASTERN
PACIFIC. MODELS DO INDICATE THE UPPER LEVEL RIDGE BUILDS A BIT
OVER MONTANA FOR SLIGHTLY WARMER AND DRIER CONDITIONS ON THURSDAY.
SO WILL GO WITH TEMPERATURES A LITTLE WARMER THAN SEASONAL
AVERAGE WITH ONLY A SLIGHT CHANCE OF MAINLY AFTERNOON THROUGH
EARLY NIGHTTIME THUNDERSTORMS OVER THE WESTERN AND SOUTHERN
MOUNTAINS. WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  85  50  82 /  10  20  20   0
CTB  50  81  49  79 /  10  20  20   0
HLN  56  85  54  86 /  10  20  20   0
BZN  51  85  48  88 /  20  20  20  10
WEY  45  76  46  77 /  20  30  20  10
DLN  50  78  46  84 /  20  20  20   0
HVR  54  85  52  80 /  20  30  30  10
LWT  51  78  48  78 /  20  30  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MPJ/WARANAUSKAS
LONG TERM...BRUSDA/WILLIAMSON DC
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 17, 6:35 AM MDT, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
635 AM MDT THU JUL 17 2008

MTZ008>015-044>055-181200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
635 AM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA ON
FRIDAY AFTERNOON...AND THEN CONTINUE INTO FRIDAY EVENING. SOME
THUNDERSTORMS COULD BECOME STRONG...WITH GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:24 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher36 min
Jul 18, 2:06 AM MDTSevere Thunderstorm WarningTFXHill, Liberty24 min
Jul 18, 3:48 AM MDTSevere Thunderstorm WarningTFXHill42 min
Jul 18, 3:49 PM MDTSevere Thunderstorm WarningTFXGallatin41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.